Alert archive / Nevada / Wind Advisories in 2019
Wind Advisory 38, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Nov 25, 2019, 11:57 AM PST for Clark County, Nye County, Nevada. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 25, 2019, 11:57 AM PST (19:57 UTC)
- Expired
- Nov 25, 2019, 6:56 PM PST
- In force
- 7 hr
- Issued by
- NWS Las Vegas, NV
Counties Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184 WWUS75 KVEF 251957 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1157 AM PST Mon Nov 25 2019 CAZ522>525-NVZ014-017-260300- /O.UPG.KVEF.WI.Y.0037.000000T0000Z-191126T0300Z/ /O.EXB.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/ Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin- Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 1157 AM PST Mon Nov 25 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Northwest winds 25 to 40 mph with gusts up to 70 mph expected. * WHERE...Portions of south central and southern Nevada and southeast California. * WHEN...Until 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ519-520-260300- /O.EXT.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 1157 AM PST Mon Nov 25 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 80 mph along the eastern Sierra slopes. Northwest winds 25 to 35 mph with gusts up to 70 mph in the Owens Valley. * WHERE...Eastern Sierra Slopes and the Owens Valley. * WHEN...Until 7 PM PST this evening. * IMPACTS...Winds of this strength could blow down trees and power lines, cause isolated power outages and create hazardous travel conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ AZZ003-NVZ019-020-022-260300- /O.NEW.KVEF.WI.Y.0038.191125T1957Z-191126T0300Z/ Northwest Deserts-Spring Mountains-Red Rock Canyon- Las Vegas Valley-Southern Clark County- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, Searchlight, and Cal-Nev-Ari 1157 AM PST Mon Nov 25 2019 /1257 PM MST Mon Nov 25 2019/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM PST /8 PM MST/ THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph. * WHERE...In Arizona, Northwest Deserts. In Nevada, Spring Mountains-Red Rock Canyon, Las Vegas Valley and Southern Clark County. * WHEN...Until 7 PM PST /8 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
1 follow-up statement
824 WWUS75 KVEF 260256 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 656 PM PST Mon Nov 25 2019 CAZ525-260600- /O.CAN.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/ /O.NEW.KVEF.HW.W.0010.191126T0300Z-191126T0600Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 656 PM PST Mon Nov 25 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 55 mph expected. * WHERE...Morongo Basin. * WHEN...Until 10 PM PST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ519-520-522>524-NVZ014-017-260400- /O.CAN.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/ Eastern Sierra Slopes-Owens Valley-Death Valley National Park- Western Mojave Desert-Eastern Mojave Desert- Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 656 PM PST Mon Nov 25 2019 ...HIGH WIND WARNING IS CANCELLED... Winds have subsided to below hazardous levels and should continue to dissipate through the night. $$ AZZ003-NVZ019-020-022-260400- /O.CAN.KVEF.WI.Y.0038.000000T0000Z-191126T0300Z/ Northwest Deserts-Spring Mountains-Red Rock Canyon- Las Vegas Valley-Southern Clark County- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, Searchlight, and Cal-Nev-Ari 656 PM PST Mon Nov 25 2019 /756 PM MST Mon Nov 25 2019/ ...WIND ADVISORY IS CANCELLED... Winds have subsided to below hazardous levels and should continue to dissipate through the night. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 25, 9:45 AM PST, 2 hours 12 minutes earlier.
Area forecast discussion, Nov 25, 9:45 AM PST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 945 AM PST Mon Nov 25 2019 .SYNOPSIS...A fast moving dry cold front will sweep across southern Nevada and surrounding areas today, bringing gusty north winds. An unusually cold and expansive storm for late November will then bring significant snow and low elevation rain across the western states late Tuesday through the Thanksgiving holiday. Expect difficult travel conditions from Wednesday through at least Friday. Improving weather is likely for much of the region through the weekend, although snow could persist in the Sierra. && .UPDATE...Primary actions this morning included issuing a High Wind Warning for the Eastern Sierra Slopes and upgrading the Owens Valley Wind Advisory to a High Wind Warning prompted by stronger than expected downslope and post frontal wind gusts upstream with the approaching cold front. Winds are already gusting to 55 mph in Bishop and 50 mph further down the Owens Valley at Oak Creek RAWS west of Independence. Adjusted grids through the evening period. && .PREV DISCUSSION... /issued at 338 AM PST Mon Nov 25 2019/ .DISCUSSION...Still watching the unfolding storm with a mix of fascination and trepidation. The cutoff low spinning west of Baja has pulled up subtropical moisture around its eastern semicircle, and its satellite presentation is much more impressive than 24 hours ago, but impinging northerly flow as seen in mid level water vapor imagery will keep it at bay for now. Speaking of northerly flow, the disturbance over Oregon has sharpened as forecast (maybe even a bit more than forecast based on water vapor imagery), and its associated cold front was barreling toward our northern zones early this morning. The speckled look on infrared satellite along the Washington and British Columbia coast was evidence of very cold air behind the front, and this temperature difference combined with surface pressure gradients and increasing northwesterly flow aloft will fuel a push of strong northerly winds behind the front as it drives south through our area today. The Wind Advisory looked good, and expanded it to include the Morongo Basin where a mix of pre frontal westerly winds locally enhanced by downsloping and post frontal northwesterly winds should bring gusts over 40 mph. Also left the Red Flag Warning for the Sierra and Owens Valley in place. Once the winds settle down this evening, all eyes will turn to the Gulf of Alaska where the main event will be taking shape in the form of an amplifying shortwave trough carrying plenty of moisture with it. This deepening low will slam into the Oregon coast Tuesday night, and then meander around the Western states for days before finally exiting stage right Friday night. As has been noted for a while, the cold antecedent conditions plus the moisture and strong forcing associated with the main storm will bring days of rain and abnormally low elevation snow to the Desert Southwest just in time to make a mess of Thanksgiving air and ground traffic. Upgraded the Winter Storm Watch for the Sierra Nevada, the Owens Valley, and the White Mountains of Inyo County to a Winter Storm Warning, as confidence is high that there will be significant impacts there. Also expanded the Winter Storm Watches to include northeast San Bernardino County above 3500 feet, where the main concern is Mountain Pass on I-15, and most of Mohave County above 4000 feet, where the main concern is I-40 east of Kingman. Circling back to the cutoff low west of the Baja, the models still show it being pulled up on the front side of the main storm Wednesday into Wednesday night, but most of the moisture should remain east of our area over Arizona and New Mexico. Even without the subtropical contribution, forecast rain totals of one to two inches are common over the lower elevations of Mohave County, with more than a foot of snow likely in a large swath from Lincoln County through the Clark County mountains and into the higher terrain of Mohave County. After this storm finally moves on, models are suggesting another piece of energy from the northern stream diving down off the West Coast and forming another cutoff low. At this time, it looks like the most likely impacts will be either none or additional snow limited to the Sierra, but will focus attention on the Thanksgiving storm for now. && .AVIATION...For McCarran...Light and variable winds with clear skies expected to continue through the morning hours today. A cold front will push through the area early this afternoon around 21Z, resulting in north-northwesterly winds around 20 kts with gusts 25- 30 kts. Gusts are expected to persist through the evening and into the overnight hours. Low confidence on the end time of some residual gusts, but most should subside by 12Z with sustained winds 10-15 kts expected to continue into Tuesday morning. VFR conditions will continue through the TAF period, though few clouds can be expected with this cold front aoa 20 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Light and variable winds with clear skies expected to continue area-wide through the morning hours today. Ahead of a cold front anticipated to push through the region early-afternoon, gusty westerly winds will pick up at KDAG and gusty southerly winds will pick up at the Colorado River Valley TAF sites during the late- morning hours. KBIH will first see impacts from the cold front as early as 18Z with gusty northerly winds to 40 kts. Sporadic gusts to 50 kts cannot be ruled out. The Las Vegas Valley will start seeing northerly wind gusts around 21Z with gusts to 30 kts possible. KDAG will get a slight northerly component, but will continue gusting from the west up to 40 kts. Finally, down the Colorado River Valley, southerly gusts will have an abrupt northerly shift around 01Z impacting KIFP and KEED with gusts 25-30 kts expected. VFR conditions expected to continue through the TAF period with FEW aoa 20 kft possible associated with the cold front. && .FIRE WEATHER...Gusty north winds will develop across southern Nevada and southeast California Monday. Critical fire weather conditions will be most prevalent in the Owens Valley where dry fuels, gusty north winds 40 to 50 mph and relative humidity values around 15 percent can be expected. A Red Flag Warning is in effect for the Owens Valley from 10 AM until 7 PM PST Monday. && .SPOTTER INFORMATION STATEMENT...Wednesday through Friday, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen DISCUSSION...Morgan AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 25, 1:55 AM PST | Winter Storm Warning | VEF | Clark, Esmeralda, Lincoln, Nye | 5 days |
| Nov 25, 8:25 AM PST | High Wind Warning | VEF | Clark, Esmeralda, Nye | 11 hr |
Nearby
Wind Advisories in Nevada, 2019Wind Advisories in Arizona, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.